MAUDE Adverse Event Report: ETHICON INC. GUT CHR UD 27IN 2-0 S/A SH; SUTURE, ABSORBABLE, NATURAL

ETHICON INC. GUT CHR UD 27IN 2-0 S/A SH; SUTURE, ABSORBABLE, NATURAL
Model Number G123H
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 01/18/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number lcz226 /g123h38, and no non-conformances related to the reported complaint condition were identified.Attempts are being made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.Additional information was requested and the following was obtained: what tissue was being sutured when the event occurred? the tissue that was being repaired was the anal tissue after a hemorrhoid was removed.Was additional dissection required in other organs/tissues other than the target tissue? an additional incision was made to retrieve the piece that was broken off into the patient.Was there any change in the patient¿s post-operative care due to the prolonged procedure? post operatively the patient did well.
 
Event or Problem Description
It was reported that the patient underwent a hemorrhoidectomy on (b)(6) 2021 and suture was used.When the surgeon was pulling the needle through tissue it broke in half inside the patient.The surgeon had to make another incision to remove the broken piece.The piece was located by x-raying the patient.The patient is doing well.There were no adverse patient consequences reported.
 
Additional Manufacturer Narrative
Product complaint # (b)(4).Date sent to the fda: 3/23/2021.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc., or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.H3 evaluation: a failed suture needle was submitted for fractographic evaluation.The component was identified as product code g123h.It was requested to assess the fracture mode of the failure.A fracture was observed in the body of the needle.The needle was received in two pieces, only one of the mating fracture surfaces was examined for this evaluation.A scanning electron microscope was used to examine the fracture surfaces and surrounding area of the needle.The fracture surfaces were examined in multiple locations to determine the fracture mode.The evaluation revealed the fracture was composed of both intergranular fracture and microvoid coalescence.This was a mixed mode fracture.The needle fractured due to a mixed mode failure.The needle exhibited amounts of ductile and non-ductile features.There may have been other circumstances or issues that occurred during the use of the device that we were unable to duplicate during our laboratory analysis.

Brand Name
GUT CHR UD 27IN 2-0 S/A SH
Common Device Name
SUTURE, ABSORBABLE, NATURAL
Manufacturer (Section D)
ETHICON INC.
p.o. box 151, route 22 west
somerville NJ 08876
MDR Report Key11333729
Report Number2210968-2021-01455
Device Sequence Number859142
Product Code GAL
UDI-Device Identifier10705031037458
UDI-Public10705031037458
Combination Product (Y/N)N
Initial Reporter StateWV
Initial Reporter CountryUS
PMA/510(K) Number
K946173
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 01/22/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/28/2022
Device Model NumberG123H
Device Catalogue NumberG123H
Device Lot NumberLCZ226
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/16/2021
Initial Date Received by Manufacturer 01/22/2021
Supplement Date Received by Manufacturer03/16/2021
Initial Report FDA Received Date02/16/2021
Supplement Report FDA Received Date03/23/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1